Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 18, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 14, 2003, 6:14 PM MDT for Montezuma County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2003, 6:14 PM MDT (00:14 UTC)
- Expired
- Aug 14, 2003, 7:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties
County Montezuma County, CO
The radar
The Grand Junction radar (KGJX), 195 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 562 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 3586 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:45 PM MDT, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 14, 2:45 PM MDT, 3 hours 29 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 245 PM MDT THU AUG 14 2003 ...CORRECTED FOR TIME ABOVE... SHORT TERM DISCUSSION (TONIGHT THROUGH FRIDAY NIGHT)... CONVECTIVE ACTIVITY CONSIDERABLY LESS THAN PREVIOUSLY THOUGHT SO FAR THIS AFTERNOON. NOT ONE LIGHTNING STRIKE WITHIN OUR FORECAST AREA THROUGH 20Z. DRYING OVER NORTHWEST COLORADO WAS EXPECTED AS THE FLOW ALOFT BECOMES NORTHEASTERLY IN ADVANCE OF INVERTED TROUGH AXIS MOVING INTO NEW MEXICO AND COLORADO. SURFACE DEW POINTS REMAIN AROUND 50F THROUGHOUT ENTIRE FORECAST AREA...AND SOME CONVECTIVE TOWERS CAN BE OBSERVED ON SATELLITE IMAGES...NOTABLY OVER THE UINTA AND SAN JUAN MOUNTAINS...AND TAVAPUTS. EXPECT STORMS TO EVENTUALLY DEVELOP BUT AREAL COVERAGE WILL BE GENERALLY ISOLATED NORTH OF I70... AND SCATTERED COVERAGE ACROSS THE SOUTHERN ZONES. SUFFICIENT SHEAR THAT ANY MOUNTAIN TOP CONVECTION WILL DRIFT OVER THE VALLEYS BEFORE CELLS COLLAPSE. FOR SOUTHEAST UTAH AND SOUTHWEST COLORADO...THE FLOW IS EXPECTED TO BECOME SOUTHERLY AND ADVECT SOME MOISTURE THIS EVENING. WILL KEEP ISOLATED SHOWERS AND THUNDER ONGOING THROUGH THE NIGHT THERE. DRIER NORTHEAST FLOW BECOMES MORE EVIDENT ON FRIDAY ACROSS THE NORTHERN ZONES. IF THE MESOETA IS CORRECT...IT WILL BE A SUNNY NEARLY CLOUDLESS DAY. GIVEN ALMOST SEVERE CLEAR CONDITIONS UPSTREAM...OVER EASTERN WYOMING AND NORTHEAST COLORADO...THIS MAY NOT BE A BAD IDEA...SO WILL GO ALONG WITH IT. SURFACE DEW POINTS SHOULD MODERATE SOME IN THE NORTHERN VALLEYS...AND THAT WILL LOWER CONVECTIVE POTENTIAL CONSIDERABLY. DIFFERENT SITUATION FOR SOUTHWEST COLORADO AND PARTS OF EASTERN UTAH...WHERE SOUTHERLY LOW LEVEL FLOW WILL KEEP SOME MOISTURE IN PLACE. EVEN THERE...THE MID LEVELS WILL BE DRIER THAN PREVIOUS DAYS...SO HEAVY SHOWER POTENTIAL WILL BE MINIMAL...BUT SUFFICIENT CONVECTIVE POTENTIAL TO KEEP AREAL COVERAGE OF THUNDER IN THE CHANCE (OR SCATTERED) RANGE. TEMPERATURE-WISE...A BREAK FROM THE CURRENT VERY WARM TO HOT VALUES THAT HAVE BECOME A DAILY OCCURRENCE THIS SUMMER. THE INVERTED TROUGH SUPPRESSES H7 TEMPERATURES BY ABOUT 3-5C LOWER THAN TODAY. THE GFS MOS GUIDANCE GETS A BIT CARRIED AWAY BECAUSE IT HAS HIGHER RELATIVE HUMIDITIES RESULTING IN EVAPORATIVE COOLING. BELIEVE THAT THE ETA HAS THE BETTER TREND WITH ITS HIGHER VALUES...AND HAS BETTER VERIFICATION IN RECENT DAYS. EVEN SO...MOST AREAS WILL NOT BREAK 90F FRIDAY AFTERNOON...WITH 70S IN THE HIGH COUNTRY. FRISBIE MID-TERM DISCUSSION (SATURDAY-MONDAY)... UPPER LOW OVER THE SOUTHWEST DRIFTS NORTHWARD OVER ABOUT UT IN SAT-SUN TIME FRAME. SHOULD BE FAR ENOUGH WEST THOUGH TO LET SOUTHERLY FLOW BRING MOISTURE NORTHWARD ACROSS THE FORECAST AREA. WILL BOOST POPS TO HIGH CHANCE CATEGORY FOR THE SRN/CNTL MTNS SAT WITH MOIST UNSTABLE AIRMASS IN PLACE AND SOME LOW LEVEL CONVERGENCE SHOWN. CLOUDS LIKELY TO LIMIT SFC HEATING ON SOMEWHAT ON SUNDAY...WILL CONTINUE WITH CHANCE POPS HIGHEST IN THE SRN/CNTL MTNS. 700 MB FLOW STILL LOOKS PRETTY WEAK...SO SLOW MOVING STORMS ANTICIPATED. ETA/GFS DISAGREE ON HANDLING CLOSED LOW CURRENTLY OFF THE WEST COAST...WITH ETA SLOWER BRINGING IT INLAND MON. MEDIUM RANGE MODELS ALSO DIVIDED ON PROGRESSIVENESS OF THE PATTERN. WILL RAISE THE MTN POPS TO CHANCE CATEGORY FOR MONDAY FIGURING CONTINUED MOISTURE IN PLACE AND REMNANTS OF INVERTED TROUGH IN THE VICINITY. (TUESDAY-THURSDAY)...CONFIDENCE NOT HIGH IN PATTERN EVOLUTION...AND HANDLING OF SHORTWAVE MOVING ACROSS THE NORTH. LATEST GFS NOW MORE PROGRESSIVE THAN ITS PREV RUN...THUS LESS RIDGING WED-THU. WITH THIS UNCERTAINTY...NO CHANGES ATTM WITH THUNDERSTORMS DEVELOPMENT MAINLY DIURNAL OVER THE MOUNTAINS. TEMPS SHOULD RISE STEADILY THROUGH THE PERIOD. JAD .GJT...NONE.
Hazardous weather outlook, Aug 14, 5:45 AM MDT, 12 hours 29 minutes before
COZ001>014-017>023-UTZ022>025-027>029-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT THU AUG 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE SOUTHERN AND PORTIONS OF THE CENTRAL MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE LOWER ELEVATIONS AND HIGHER TERRAIN OF THE NORTH THROUGH TONIGHT. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO. THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE... ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. NL
In the hours before
Local storm report, Aug 14, 4:00 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0400 PM MDT THU AUG 14 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0344 PM CORTEZ CO 1.00 IN HAIL
08/14/03 MONTEZUMA
SMThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:52 AM MDT | Flash Flood Warning | GJT | Mesa | 3 hr |
| Aug 15, 8:58 AM MDT | Flash Flood Warning | GJT | Garfield | 3 hr |
| Aug 15, 9:54 AM MDT | Flash Flood Warning | GJT | Mesa | 3 hr |
| Aug 14, 8:25 PM MDT | Flash Flood Warning | GJT | San Juan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.